Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 165, NWS Kansas City, MO

June 23, 2000Gentry County, Worth County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 23, 2000, 12:39 PM CDT for Gentry County, Worth County, Missouri. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 23, 2000, 12:39 PM CDT (17:39 UTC)
Expired
Jun 23, 2000, 1:45 PM CDT
In force
66 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Gentry County, MO, Worth County, MO

The radar

The Des Moines radar (KDMX), 165 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 12:57 PM CDTHail 1Sheridan, MO
Jun 23, 1:05 PM CDTHail 1Alanthus Grove, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 12:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3049 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3049 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 231741
SVRMCI
MOC075-227-231845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1239 PM CDT FRI JUN 23 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GENTRY COUNTY IN NORTHWEST MISSOURI
  WORTH COUNTY IN NORTHWEST MISSOURI

* UNTIL 145 PM CDT

* AT 1236 PM CDT...STORM SPOTTERS REPORTED A SEVERE THUNDERSTORM 13
  MILES WEST OF WORTH...OR ABOUT 13 MILES NORTHEAST OF MARYVILLE...
  MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRANT CITY AT 100 PM CDT
  GENTRY AT 105 PM CDT
  ALLENDALE AT 115 PM CDT

*STORMS MAY ALSO MOVE INTO THE ALANTHUS GROVE AND STANBERRY AREAS BY 
1 PM.


THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO 
GOLFBALL-SIZE IN DIAMETER...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR 
SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS. 
REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS. HEAVY RAINS 
CAN CAUSE LOCALIZED FLOODING OF LOW LYING AREAS.

LAT...LON 4056 9462 4007 9459 4006 9427 4055 9428

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 4:07 AM CDT, 8 hours 32 minutes earlier.

Area forecast discussion, Jun 23, 4:07 AM CDT, 8 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
407 AM CDT FRI JUN 23 2000

PER USUAL...FCST CONCERNS DEAL WITH TSRA/TEMPS THRU PD. FIRST PRBLM
AT HAND IS CURRNT MCS HEADING THIS WAY. ALTHO IT SEEMS TO BE
WEAKENING...THKNS WUD PUT IT INTO THE WRN TIER OF COUNTIES THIS
MORNING. SINCE PRESS TIME IS ALREADY HERE...WILL GO AHD AND MENTION
LOW CHC SHRA FOR THIS MORNING. WILL SEE SOME MORNING CLDS UNTIL THIS
THING GETS THRU. THAT SHUD PUT A DAMPER ON TEMPS A BIT...BUT SINCE
WE ARE STARTING OUT WARMER...TDYS TEMPS SHUD BE AT OR SLIGHTLY ABOVE
THOSE OF YSTRDY. ENVIROMENT CAPLESS AND RATHER UNSTABLE. SO ANY
BOUNDARIES SET OUT BY MCS...ALONG WITH WEAK IMPULSES IN SWRLY UPPER
FLOW...WILL HAVE TO PUT LOW CHC POPS IN FOR LATE THIS AFTN.

SOME MDL DIFFERENCES IN THE EVOLUTION OF THE FRNT. KINDA LEANING
TWDS THE AVN SOLUTION...BUT BY LATE IN THE PD ITS SIMILAR TO THE
ETA. ANOTHER MCS PROGGED TO FORM TONITE. NRN ZONES STAND THE BEST
CHC TO RECEIVE ANY PRECIP...AND WILL LEAVE CURRNT CHC POPS IN GOING
FCST. DPTS STAY AROUND 70 OVERNITE...SO GUID TEMPS LOOK FINE. THEN
ITS JUST WAITING FOR COLD FRNT TO GET THRU ON SAT. GOING FCST HAS
ARRIVAL ON SAT NITE IN HAND...SO FEW OTHER CHANGES MADE.

.EAX...NONE

LVQ

In the hours before

Local storm report, Jun 23, 11:51 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1151 AM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 AM    5 NW WESTBORO             MO   .75 INCH HAIL
06/23/00   ATCHISON                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 23, 12:25 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1225 PM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    CLEARMONT                 MO   .75 INCH HAIL
06/23/00   NODAWAY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1224 PM    PICKERING                 MO   1.75 INCH HAIL
06/23/00   NODAWAY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 12:08 PM CDTSevere Thunderstorm WarningEAXAtchison, Nodaway67 min
Jun 23, 1:14 PM CDTSevere Thunderstorm WarningEAXHarrison61 min
Jun 23, 1:40 PM CDTSevere Thunderstorm WarningEAXGrundy, Mercer65 min
Jun 23, 5:28 PM CDTSevere Thunderstorm WarningEAXAtchison62 min
Jun 23, 6:53 PM CDTTornado WarningEAXAtchison, Holt37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.